Illinois, 2012Blizzard in Illinois, December 26, 2012
December 26, 2012 · NWS ILX · 1 event in 1 county or zone
Deepening low pressure tracking from Arkansas to West Virginia produced heavy snow and strong winds across southeast Illinois on December 26th. Locations from Lawrence County southeastward into the Ohio River Valley received the most snow, with many areas measuring between 8 and 12 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure tracking from Arkansas to West Virginia produced heavy snow and strong winds across southeast Illinois on December 26th. Locations from Lawrence County southeastward into the Ohio River Valley received the most snow, with many areas measuring between 8 and 12 inches. The Cooperative Weather Observer in Lawrenceville picked up 11 inches. The snow combined with winds gusting between 35 and 40 mph to produce blizzard conditions across Lawrence County. Three to five-foot snow drifts and visibility less than one quarter of a mile resulted in numerous road closures across the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 25, 11:53 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 25, 11:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1153 PM CST TUE DEC 25 2012
.DISCUSSION...
ISSUED 902 PM CST TUE DEC 25 2012
FORECAST ON TRACK SO FAR WITH DEEPENING LOW PRESSURE SYSTEM TO THE
SOUTH AND PUSHING SNOW/RAIN UP INTO SOUTHERN ILLINOIS. SO
FAR...ECHOS ARE NOT PRODUCING MUCH IN THE WAY OF PRECIPITATION.
REAL SNOWFALL STILL EXPECTED TO HOLD OFF UNTIL AFTER MIDNIGHT.
DEVELOPING LOW ON TRACK AND NOT SEEING ENOUGH EVIDENCE TO ALTER
THE FORECAST OR THE HEADLINES THIS EVENING. TEMPERATURES DOING
WELL...AND NO UPDATES ARE ANTICIPATED AT THIS TIME.
&&
.AVIATION...
ISSUED 1149 PM CST TUE DEC 25 2012
ILX TERMINALS ON THE FRINGE OF THE BIGGER SYSTEM PASSING TO THE
SE. CONCERN SHORT TERM IS RIDING ON THE BORDER OF THE MVFR/VFR
CEILING. NOT EXPECTING MUCH TO CHANGE IN THAT REGARD GOING INTO
THE OVERNIGHT. SNOW SHOWERS LIMITED FOR PIA BMI AND SPI SO THAT
NOT MENTIONED IN PREDOMINANT WEATHER. DEC AND CMI
HOWEVER...EXPECTED TO SEE THE SNOW CONCURRENT WITH GUSTY NORTHERLY WINDS...CREATING
BLIZZARD CONDITIONS JUST TO THE SOUTHEAST. HAVE DROPPED VISBYS
TEMPO INTO IFR...BUT RH TIME HEIGHTS ARE ALL OVER THE PLACE FOR
CIG LEVELS THROUGH MIDDAY TOMORROW. FORECAST TAFS A CONSERVATIVE
FCST. AMOUNT OF CATEGORY DROP FOR DEC AND CMI BASED HIGHLY ON
ACTUAL LOCATION OF DEFORMATION ZONE SET UP/HEAVIEST PRECIP.
HJS
&&
.PREV DISCUSSION...
ISSUED 255 PM CST TUE DEC 25 2012
MODELS LOOK VERY SIMILAR WITH EACH OTHER ON THE SFC AND WITH THE
UPPER LEVEL PATTERN IN THE SHORT TERM. HOWEVER...MODELS HAVE
SHIFTED THE SFC LOW TRACK SINCE YESTERDAY...MOVING IT SOUTH AND
THEN A LITTLE BACK NORTH WITH THIS MORNINGS PACKAGE.
HOWEVER...FORECAST IN THE NEAR TERM...TONIGHT THROUGH
TOMORROW...APPEARS TO REMAIN SAME AS WITH PREVIOUS FORECAST.
FORECAST CONFIDENCE IS HIGH WITH THE APPROACHING WINTER STORM FOR
TONIGHT THROUGH TOMORROW.
EXTENDED MODELS LOOK OK TO START BUT THEN DIFFER AT BEGINNING OF
NEXT WEEK. MAIN CONCERN HERE IS THE CHANCE OF LIGHT SNOW FOR FRI
NIGHT AND THEN THE POSSIBILITY OF ANOTHER WEAK SYSTEM FOR MONDAY
AND MONDAY NIGHT.
SHORT TERM...TONIGHT THROUGH FRIDAY
A MAJOR WINTER SYSTEM IS STILL EXPECTED TO IMPACT A PORTION OF THE
CWA...AFFECTING PARTS OF CENTRAL ILLINOIS...AND ALL OF
SOUTHEASTERN ILLINOIS. CURRENT LOW PRESS AREA OVER LA WILL BEGIN
MOVING NORTHEAST TONIGHT...REACHING CENTRAL TN BY EARLY TOMORROW
MORNING...AND THEN EASTERN KY BY NOON. SYSTEM STILL LOOKS TO HAVE
GOOD ISENTROPIC LIFT/DYNAMICS/MOISTURE TO WORK WITH AS IT MOVES
NORTHEAST. STILL EXPECTING A BAND OF SNOW TO DEVELOP NORTH OF THE
SYSTEM OVER SOUTHERN IL AND SPREAD INTO SOUTHEASTERN ILLINOIS
AROUND MIDNIGHT. THIS SNOW WILL CONTINUE TO SPREAD NORTH INTO
OTHER AREAS OF CENTRAL/EASTERN AND SOUTHEASTERN ILLINOIS OVERNIGHT
AND INTO TOMORROW. SNOWFALL RATES WILL LIKELY BE BETWEEN ONE HALF
TO ONE INCH PER HOUR FROM 3AM TO NOON TOMORROW...RESULTING IN
SNOWFALL TOTALS OF GREATER THAN 6 INCHES SOUTHEAST OF AN EFFINGHAM
TO PARIS LINE. ALONG THIS LINE AND TO THE NORTH...REACHING A
SHELBYVILLE TO URBANA LINE...SNOWFALL TOTALS WILL RANGE FROM 2-5
INCHES. IN ADDITION TO THE SNOWFALL...NORTHERLY WINDS WILL
INCREASE TONIGHT AND BECOME GUSTY...REACHING GUSTS OF 35-40 MPH
LATE TONIGHT THROUGH TOMORROW. THIS WILL CREATE CONSIDERABLE
BLOWING AND DRIFTING OF THE SNOW...RESULTING IN REDUCED
VISIBILITIES OF LESS THAN ONE QUARTER MILE AND WHITEOUT CONDITIONS
OVER THE AREA. THEREFORE...THE WINTER STORM WARNING HAS BEEN
UPGRADED TO A BLIZZARD WARNING...AND THE SOUTHERN PORTION OF THE
WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A BLIZZARD WARNING
TOO. THE WINTER WEATHER ADVISORY REMAINS IN AFFECT AS WELL.
THOUGH AREAS NORTH OF I-70 MAY NOT SEE 6 OR MORE INCHES OF SNOW...THE
GUSTY WINDS WILL CREATE DIFFICULT DRIVING CONDITIONS AND POOR
VISIBILITIES WITH EVEN SMALLER AMOUNTS OF SNOWFALL.
ONCE THIS SYSTEM PASSES WEDNESDAY AFTERNOON DRY CONDITIONS CAN BE
EXPECTED FOR WED NIGHT THROUGH THURSDAY NIGHT. HIGH PRSS WILL ALSO
BUILD INTO THE REGION WITH LIGHTER WINDS. THEN A WEAKER SYSTEM
WILL APPROACH THE AREA FROM THE WEST AND WINDS WILL SWITCH TO THE
SOUTHEAST. MOISTURE WILL BE LIMITED AND THE DYNAMICS WILL BE
DIVIDED BETWEEN A SFC LOW IN THE SOUTH AND THE 500MB TROUGH IN THE
NORTH. SO ANY PCPN AND RESULTING QPF WILL BE VERY LIGHT. SO WILL
KEEP CHC POPS IN THE NORTH FOR FRIDAY IN ASSOCIATION WITH AN AREA
OF STRONGER FORCING.
TEMPS WILL BE COLD AND FALL TO BELOW NORMAL FOR WED AND THUR. BY
FRIDAY...WITH SOUTHEAST WINDS...TEMPS MAY COME UP SOME BUT
SNOWCOVER TO THE EAST AND SOUTHEAST COULD HAMPER ANY WARMUP AHEAD
OF THE NEXT SYSTEM.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
AS THE 500MB TROUGH...AND ASSOCIATED ELONGATED SFC TROUGH MOVES ACROSS
THE AREA...WILL KEEP CHC POPS ACRS THE EAST AND SOUTHEAST FOR FRI
NIGHT. TEMPS WILL BE COLD ENOUGH THROUGH THE UPPER LEVELS FOR ALL
PCPN IN THE AREA TO BE SNOW. THEN DRY WEATHER EXPECTED FOR THE
WEEKEND AS COLD HIGH PRSS BUILDS INTO THE REGION. MODELS DIFFER ON
WHAT HAPPENS AT BEGINNING OF NEXT WEEK BUT LOOKS LIKE THERE COULD
BE ANOTHER WEAK SYSTEM MOVING ACROSS SOUTHERN ILLINOIS MON AND MON
NIGHT. GIVEN MODEL DIFFERENCES WILL ONLY FORECAST SLIGHT CHC POPS
FOR THAT PERIOD AND LET MODELS WORK OUT DIFFERENCES OVER NEXT
SEVERAL DAYS.
TEMPS THROUGH THE PERIOD WILL BE BELOW NORMAL WITH COLDEST PERIOD
SAT NIGHT AND WARMEST PERIOD TUESDAY.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 PM CST WEDNESDAY FOR ILZ056-057-062-063-
066>068-071>073.
WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ILZ045-046-
054-055-061.
&&
Hazardous weather outlook, Dec 25, 3:18 PM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CST TUE DEC 25 2012
ILZ027>031-036>038-040>044-047>053-261200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
318 PM CST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVERNIGHT...AS A WINTER
STORM MOVES NORTHEAST INTO THE TENNESSEE VALLEY. WIND GUSTS TO
AROUND 30 MPH ARE POSSIBLE. SOME LIGHT SNOW MAY MOVE INTO AREAS
EAST OF I-55...BUT ANY ACCUMULATION WOULD BE MINOR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINDY CONDITIONS WILL CONTINUE ON WEDNESDAY...WITH GUSTS TO
AROUND 30 MPH...AS THE WINTER STORM PUSHES FURTHER NORTHEAST. MINOR
SNOW ACCUMULATION IS POSSIBLE EAST OF I-55 AS THE STORM MOVES
BY...ESPECIALLY IN AREAS EAST OF DECATUR.
ANOTHER STORM SYSTEM MAY BRING LIGHT ACCUMULATING SNOW FRIDAY
AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ045-046-054-055-061-261200-
CHAMPAIGN-DOUGLAS-MOULTRIE-SHELBY-VERMILION-
318 PM CST TUE DEC 25 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVERNIGHT...AS A WINTER
STORM MOVES NORTHEAST INTO THE TENNESSEE VALLEY. WIND GUSTS TO
AROUND 30 MPH ARE POSSIBLE. LIGHT SNOW WILL BEGIN TO SPREAD
NORTHWARD AFTER MIDNIGHT. MOST ACCUMULATION BEFORE SUNRISE WILL BE
MINOR...BUT AN INCH OR TWO MAY OCCUR AROUND SHELBYVILLE. AREAS OF
BLOWING SNOW ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW AND BLOWING SNOW WILL CONTINUE INTO WEDNESDAY...WITH 2 TO 5
INCHES OF TOTAL ACCUMULATION LIKELY BY THE TIME THE SNOW TAPERS
OFF LATER WEDNESDAY AFTERNOON. THE HIGHEST TOTALS WILL FALL CLOSE
TO THE I-70 CORRIDOR. WIND GUSTS OF 35 TO 40 MPH WILL RESULT IN
AREAS OF BLOWING AND DRIFTING SNOW.
ANOTHER STORM SYSTEM MAY BRING LIGHT ACCUMULATING SNOW FRIDAY AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF SNOW
AMOUNTS WOULD BE APPRECIATED.
ILZ056-057-062-063-066>068-071>073-261200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
318 PM CST TUE DEC 25 2012
...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM CST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A WINTER STORM MOVING INTO THE TENNESSEE VALLEY WILL BRING
ACCUMULATING SNOW TO EAST CENTRAL AND SOUTHEAST ILLINOIS TONIGHT.
THE SNOW IS EXPECTED TO START AROUND MIDNIGHT SOUTH OF I-70...AND
SPREAD NORTHWARD TO MATTOON AND PARIS BY 3 AM. OVERNIGHT
ACCUMULATIONS MAY REACH 3 TO 5 INCHES IN AREAS SOUTH OF I-70...AND
1 TO 3 INCHES NORTH. WINDS GUSTING TO AROUND 30 TO 35 MPH WILL
RESULT IN THE DEVELOPMENT OF BLOWING SNOW...WHICH WILL CAUSE POOR
VISIBILITY ESPECIALLY IN OPEN AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE ACCUMULATING SNOW WILL CONTINUE INTO WEDNESDAY. ANOTHER 2 TO 4
INCHES OF ACCUMULATION IS EXPECTED DURING THE DAY. TOTAL AMOUNTS
OF 5 TO 10 INCHES ARE LIKELY SOUTH OF I-70...WITH 3 TO 5 INCHES
NORTH OF I-70. BLIZZARD CONDITIONS ARE EXPECTED AT TIMES...
ESPECIALLY DURING THE MORNING...AS WINDS GUST TO 35 TO 40 MPH.
ANOTHER STORM SYSTEM MAY BRING LIGHT ACCUMULATING SNOW FRIDAY AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF
SNOW AMOUNTS WOULD BE GREATLY APPRECIATED.
GEELHART
Blizzard, Lawrence
- When
- December 26, 2:00 AM CST to 10:30 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
Blizzard conditions impacted Lawrence County during the early morning of December 26th. The falling and blowing snow reduced visibilities to less than one quarter of a mile and led to the closure of numerous roads across the county. The Lawrenceville Coooperative Weather Observer measured 11 inches of snow. Some locations around the county had snow drifts as deep as 3 to 5 feet.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424795.